South Dakota, 2007

Damaging Wind in South Dakota, September 23, 2007

September 23, 2007 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced strong wind gusts near Milesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts near Milesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 23, 1:15 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 23, 1:15 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT SUN SEP 23 2007

.DISCUSSION...20Z SFC ANALYSIS SHOWS TROUGH EXTENDING FROM NEAR KBIS
TO KMBG...KPIR AND THEN TO KAIA IN THE NEBRASKA PANHANDLE. HIGH
TEMPS EAST OF THE TROUGH ARE IN THE LOWER 90S. COLD FRONT WAS
LOCATED IN EASTERN MONTANA...WITH AFTERNOON TEMPS IN THE LOWER 40S
BEHIND THE FRONT IN NW MONTANA. WV IMAGERY SHOWS STRAIGHT N/S
ORIENTED BAND OF MOISTURE FLOWING NORTHWARD AHEAD OF THE UPPER LOW.
CLOUDS AND SHOWERS ASSOCIATED WITH THE MOISTURE PLUME ARE FINALLY
MOVING EASTWARD INTO WESTERN SOUTH DAKOTA THIS AFTERNOON.

FOR THE REST OF THIS AFTN AND INTO THE EVENING...STORMS SHOULD
INITIATE THIS AFTN ALONG AND AHEAD OF THE SURFACE TROUGH...AND
WITH CAPE VALUES EXCEEDING 1000J/KG AND HIGH SHEAR EXPECT SOME
STORMS TO BECOME SEVERE ACROSS PORTIONS OF SOUTHWESTERN AND SOUTH
CENTRAL SOUTH DAKOTA. EXPECT A BKN-SOLID LINE OF SHOWERS AND
THUNDERSTORMS TO THEN PUSH EASTWARD THRU CENTRAL SOUTH DAKOTA
TONIGHT. AS DIURNAL HEATING INCREASES MIXING...WINDS ARE INCREASING
OVER SOUTH CENTRAL SOUTH DAKOTA...THEREFORE WILL KEEP THE WIND
ADVISORY IN EFFECT OVER SOUTH CENTRAL SOUTH DAKOTA INTO THIS EVENING.

LATER TONIGHT AND MONDAY...CDFNT WILL CROSS OUR NWRN ZONES AFT
MIDNIGHT AND PUSH THRU THE ERN ZONES BY MID-MRNG MONDAY...LEADING TO
WINDY CONDITIONS ACROSS MUCH OF THE AREA. -SHRA A GOOD POSSIBILITY
ACRS THE CWFA UNDER STRONG COLD ADVECTION AND WITH UPR TROF AXIS
STILL TO OUR WEST. THE COLD ADVECTION AND STRATUS SHOULD KEEP TEMPS
QUITE COOL ON MONDAY AND HAVE LOWERED TEMPS BELOW GUIDANCE VALUES.

MONDAY NIGHT AND TUESDAY...-SHRA SHOULD COME TO AN END MONDAY NIGHT
WITH SHORT WAVE RIDGE CROSSING THE NRN PLAINS ON TUESDAY FOR A DRY
AND MILD DAY.

EXTENDED...UPPER LEVEL RIDGE WILL DOMINATE MOST OF THE EXTENDED
PERIOD...WITH SEASONABLE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES AND
DRY CONDITIONS EXPECTED. A STRONG TROUGH APPROACHES THE NORTHERN
PLAINS NEXT WEEKEND...WHICH MAY PRODUCE SOME PRECIP OVER PARTS OF
THE AREA AND BRING COOLER TEMPERATURES.

&&

.AVIATION...AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA WILL
BRING SCATTERED RAIN SHOWERS AND THUNDERSTORMS TO THE AREA THIS
AFTERNOON INTO TONIGHT...WITH VIS DROPPING TO MVFR IN THE HEAVIER
RAINFALL. A COLD FRONT WILL SWEEP THROUGH THE AREA LATER TONIGHT
BRINGING GUSTY NORTHWEST WINDS ALONG WITH MVFR CIGS BEHIND THE FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MELLETTE-TODD-
     TRIPP.

WY...NONE.
&&
Hazardous weather outlook, Sep 23, 4:06 AM MST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
506 AM MDT SUN SEP 23 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
506 AM MDT (606 AM CDT) SUN SEP 23 2007

...WIND ADVISORY TODAY FOR SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A TROUGH OF
LOW PRESSURE CROSSES THE NORTHERN PLAINS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS GENERALLY EAST OF THE BLACK HILLS...WITH THE
MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

SOUTHERLY WINDS WILL GUST TO 45 MPH TODAY ACROSS SOUTH CENTRAL SOUTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 97 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
September 23, 5:35 PM MST
Where
Haakon County, 4 mi S of Milesville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.392, -101.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58357.